Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 1, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Jan 4, 2023, 2:05 AM PST for Lyon County, Mineral County, Nevada. It took effect at Jan 4, 2023, 1:00 PM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2023, 2:05 AM PST (10:05 UTC)
- In effect from
- Jan 4, 2023, 1:00 PM PST
- Expired
- Jan 5, 2023, 10:00 AM PST
- In force
- 21 hr
- Issued by
- NWS Reno, NV
Counties Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256 WWUS75 KREV 041005 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 205 AM PST Wed Jan 4 2023 NVZ001-051200- /O.NEW.KREV.WI.Y.0001.230104T2100Z-230105T1800Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 205 AM PST Wed Jan 4 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST THURSDAY... * WHAT...Southeast to south winds 20 to 30 mph with gusts up to 50 mph expected. Wind prone areas may see gusts as high as 65 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 1 PM this afternoon to 10 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be dangerous for high profile vehicles along US-95. Please check with NDOT for any potential travel restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
2 follow-up statements
811 WWUS75 KREV 041243 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 443 AM PST Wed Jan 4 2023 NVZ004-051200- /O.NEW.KREV.LW.Y.0001.230104T2100Z-230105T1800Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 443 AM PST Wed Jan 4 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST THURSDAY FOR PYRAMID LAKE... * WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph expected. Waves 2 to 4 feet. * WHERE...Pyramid Lake. * WHEN...From 1 PM this afternoon to 10 AM PST Thursday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ001-051200- /O.CON.KREV.WI.Y.0001.230104T2100Z-230105T1800Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 443 AM PST Wed Jan 4 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST THURSDAY... * WHAT...Southeast to south winds 20 to 30 mph with gusts up to 50 mph expected. Wind prone areas may see gusts as high as 65 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 1 PM this afternoon to 10 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be dangerous for high profile vehicles along US-95. Please check with NDOT for any potential travel restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
084 WWUS75 KREV 051024 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 224 AM PST Thu Jan 5 2023 NVZ001-051800- /O.CON.KREV.WI.Y.0001.000000T0000Z-230105T1800Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 224 AM PST Thu Jan 5 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Travel may be dangerous for high profile vehicles along US-95. Please check with NDOT for any potential travel restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-051800- /O.CON.KREV.LW.Y.0001.000000T0000Z-230105T1800Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 224 AM PST Thu Jan 5 2023 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR PYRAMID LAKE... * WHAT...Southeast winds 15 to 25 mph with gusts up to 40 mph. Waves 2 to 4 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 10 AM PST this morning. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 3, 6:48 PM PST, 7 hours 17 minutes earlier.
Area forecast discussion, Jan 3, 6:48 PM PST, 7 hours 17 minutes before
Area Forecast Discussion
National Weather Service Reno NV
648 PM PST Tue Jan 3 2023
.UPDATE...
Clearing skies along with moist surface conditions have allowed
freezing fog to begin to develop in valley areas of western Nevada
this evening, especially around the Carson Valley. Updated the
forecast to add freezing fog to valley areas for much of western
Nevada and portions of northeast California with forecast low
temperatures and dewpoints in the low 20s tonight. Visibilities
could drop to 1 mile or less in fog prone areas along with the
potential for light ice deposition to already slick roadways.
Increased winds tomorrow ahead of the next storm should be
sufficient to clear out low level moisture by late morning.
-Zach
&&
.PREVIOUS DISCUSSION... /issued 249 PM PST Tue Jan 3 2023/
SYNOPSIS...
Our active weather pattern continues to keep storms lined up for
the rest of this week. A weaker system brushes by later today,
followed by a more significant storm Wednesday into Thursday.
Unsettled weather looks to continue through the first half of
January, so remain prepared for winter driving conditions and
periods of gusty winds if you have travel or outdoor plans.
SHORT TERM...
The much advertised atmospheric river is still on track to impact
the eastern Sierra, northeast CA, and western NV starting Wednesday
morning and continuing through late Thursday night. There is a warm
phase and cold phase to this storm, each with separate impacts to
transportation, aviation, and public safety. That said, let's dive
into the details.
WEDNESDAY: Warm phase with tricky snow levels
By daybreak, the leading warm front will move into the region with
precipitation increasing in intensity throughout the Sierra,
northeast CA, western NV, as well as the central basin and range.
For this initial portion of the storm Wednesday morning, snow levels
will start off around around 4,000-5,000 feet in the Sierra and down
to the valley floors in western NV. By late morning into the early
afternoon, the warm southerly flow associated with the warm front
will increase snow levels in the Sierra up to around 6,000 feet by
Noon, and around 7,500 feet by the afternoon. However, due to all
the cold air in place here in western NV, snow levels may only
increase to around 5,500 feet during the same time frame. It's a
unique setup where it is snowing here in the greater Reno
area/western NV with rainfall in Lake Tahoe.
Given the timing of the snowfall in western NV around the morning
commute, a Winter Weather Advisory has been hoisted for the greater
Reno-Carson-Minden area and for northern Washoe County. Between 1 to
3 inches is possible on the valley floors with 3 to 6 inches above
5,000 feet. The Winter Storm Warning for the Sierra remains in
effect from Wednesday morning onward through late Thursday night.
There will be an initial push of snow and eventually rainfall as
snow levels increase in the Sierra, followed by a break in the
action Wednesday afternoon and evening.
The temporary break in the precipitation will be accompanied by an
increase in the winds Wednesday afternoon and evening. Strong
southwesterly winds will peak above 100 mph along the Sierra ridges,
with gusty southerly winds upwards of 40 mph affecting Lake Tahoe.
Winds are still looking not to fully mix down to the western NV
valleys. However, wind prone areas along US-395, I-580, and US-95 in
Mineral County may still see gusts upwards of 50 mph.
THURSDAY: Cold front with continued heavy precipitation
The main trough and associated cold front will move into the area
late Wednesday night through all Thursday. This portion of the storm
has the best upper level dynamics and will see enhanced snowfall
rates of 1-2" per hour in the Sierra. Snow levels will once again
decrease back around 5,000 to 6,000 feet in the Sierra during
Thursday. The heaviest precipitation in western NV will be from
morning through the early afternoon, followed by scattered showers
in the evening. Snow levels in western NV will remain around 5,000
feet, giving us a wintery mix of rain and snow.
LONG TERM...
(Friday and beyond)...
This end of the week scenario starts off with a weak shortwave
moving through the region for Friday. This will touch off a few snow
showers in the Sierra, but amounts will be light and mostly along
the crest. If you have plans to travel, Friday may be your best day.
Make sure to check with NDOT and CALTRANS throughout the weekend and
be prepared for conditions to change through the weekend. Friday
night we see another weak shortwave in the flow, which will increase
chances for snow once again in the Sierra through Saturday.
Saturday through Sunday this shortwave rotates through, with snow
chances that hang around through the weekend for the Sierra, while
valleys could see snow at night and rain/snow mix during the day.
Snow levels Saturday fluctuate between 4500-5000' during the day,
but fall to valley floors again for Saturday night. Then Sunday we
see snow levels bouncing around 5000-5500', which increases the
opportunity to see rain/snow mix in the valleys. Sunday night the
snow levels drop briefly back to the valley floors only to climb
again on Monday morning. Keep in mind there will be showers working
through the area all weekend long.
Monday, things get more interesting with snow levels and
precipitation types as the next atmospheric river storm arrives,
this time with warm air advection associated. Through the day on
Monday we will see snow levels up near 6500-7500' as the day
progresses. Some of you may be acutely aware of what that may mean,
but for the uninitiated I will break it down. We have a deep, and
primed mid to low elevations snowpack over recently wetted soils.
Since there will be ongoing rounds of precipitation leading up to
this early week event, we will continue to add to the totals. This
leads us to flooding potential. Highest concerns will be for
urban and poor drainage areas, as well as small creeks and
streams. Whether this will impact mainstem rivers will be worked
out in future forecasts, but we have already seen some rises to
mainstem rivers with recent events, so it bears watching. The good
news is we will continue to add water to lakes and reservoirs,
but we need it to add slowly to mitigate flooding issues.
Well, that brings us into Tuesday, when snow levels will be 6500-
7000' through the day. I did fail to mention in the above paragraph
that the storm we will have Monday and Tuesday appears at first
glance to be a rather wet system as well. So, for areas that
accumulate rain or rain/snow mix, this will be falling on snow. This
will be the case Monday through Tuesday night, potentially into
Wednesday. Amounts of liquid in this storm look to be on the order
of up to 1.25" for valleys, while the Tahoe Basin could see 2.5-5"
of additional QPF with the western shore getting the higher totals.
Along the crest the amounts are generally around 5-6" of QPF, but
these are preliminary numbers, and we have more model guidance that
will be incorporated as the event draws near. HRICH
AVIATION...
* Areas of turbulence will increase Wednesday morning with southerly
Sierra ridgetop winds producing gusts of 80-90 knots. Mountain
wave activity will be a bit more limited over the Sierra due to
the southerly flow, but will increase as winds shift more towards
the SW. Turbulence is almost certain. Winds will not mix down to
lower valleys initially as strong inversions are in place, leading
to a wind shear layer.
* Gusty winds may surface to lower elevations Wed evening into Thu
with a cold frontal passage, though terminal sites are likely to
peak at 30 kts with a 10% chance for gusts to exceed 40 kts.
* Snow will be possible across all terminals by daybreak on
Wednesday with a transition to a rain-snow mix by Wednesday
afternoon as snow levels increase to near 4500-5000'. 1 to 2 inches
of heavy/wet snow is possible for far W.NV terminals. While Sierra
terminals see upwards of a foot.
* Flying conditions will somewhat improve on Friday, but another
storm is quick to move in Friday night into Saturday with
additional storms lined up the remainder of the weekend and
into next week.
-Fuentes/Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Winter Storm Warning from 7 AM Wednesday to 4 AM PST Friday
NVZ002.
Winter Weather Advisory from 7 AM to 4 PM PST Wednesday
NVZ003-005.
CA...Winter Storm Warning from 7 AM Wednesday to 4 AM PST Friday
CAZ071.
Winter Storm Warning from 7 AM Wednesday to 4 AM PST Friday
CAZ072.
Winter Storm Warning from 7 AM Wednesday to 4 AM PST Friday
CAZ073.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 4:43 AM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 29 hr |
| Jan 4, 1:53 PM PST | Winter Weather Advisory | REV | Douglas, Lyon, Storey, Washoe | 20 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.